Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 199, NWS Albuquerque, NM

September 29, 2016Bernalillo County, Sandoval County, Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 29, 2016, 5:50 PM MDT for Bernalillo County, Sandoval County, Valencia County, New Mexico. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 5:50 PM MDT (23:50 UTC)
Expired
Sep 29, 2016, 6:05 PM MDT
In force
15 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bernalillo County, NM, Sandoval County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 23 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2926 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WUUS55 KABQ 292350
SVRABQ
NMC001-043-061-300015-
/O.NEW.KABQ.SV.W.0199.160929T2350Z-160930T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 PM MDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BERNALILLO COUNTY IN CENTRAL NEW MEXICO...
  NORTHEASTERN VALENCIA COUNTY IN CENTRAL NEW MEXICO...
  SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO...

* UNTIL 615 PM MDT.

* AT 550 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM ALBUQUERQUE TO 9 MILES EAST OF SOUTH VALLEY...MOVING
  NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  ALBUQUERQUE...SOUTHERN RIO RANCHO...CORRALES...BERNALILLO...
  LOS RANCHOS DE ALBUQUERQUE...TIJERAS...PARADISE HILLS...
  VENTANA RANCH...SANDIA HEIGHTS AND SOUTH VALLEY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 150 AND 175.
 INTERSTATE 25 BETWEEN MILE MARKERS 212 AND 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

BLOWING DUST ASSOCIATED WITH STRONG THUNDERSTORM WINDS CAN REDUCE
VISIBILITIES BELOW ONE QUARTER MILE AT TIMES.

&&

LAT...LON 3535 10655 3494 10626 3480 10664 3517 10686
TIME...MOT...LOC 2350Z 231DEG 36KT 3520 10667 3497 10651 

HAIL...<.75IN
WIND...60MPH
 
$$

GUYER
1 follow-up statement
450 
WWUS55 KABQ 300005
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 PM MDT THU SEP 29 2016

NMC001-043-061-300014-
/O.CAN.KABQ.SV.W.0199.000000T0000Z-160930T0015Z/
BERNALILLO-VALENCIA-SANDOVAL-
605 PM MDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BERNALILLO...
NORTHEASTERN VALENCIA AND SOUTH CENTRAL SANDOVAL COUNTIES IS
CANCELLED...
            
THE OUTFLOW BOUNDARY WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER...GUSTY WINDS TO
45 MPH ARE STILL POSSIBLE.

LAT...LON 3535 10655 3494 10626 3480 10664 3517 10686
TIME...MOT...LOC 0000Z 231DEG 36KT 3526 10658 3503 10642 

$$

GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 3:27 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 29, 3:27 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT THU SEP 29 2016

.SYNOPSIS...
As moisture continues northward from the remnants of Roslyn,
showers with embedded thunderstorms will continue favoring areas
west of the central mountain chain through this evening. Shower
activity will then shift eastward Friday impacting western and
central areas. Shower activity will diminish over the weekend as
drier, warmer air filters in from the west just in time for the
start of the Balloon Fiesta. An upper level low churning over the
Great Basin will bring cooler and windier conditions to the state
during the early half of next week.

&&

.DISCUSSION...
Current IR satellite imagery shows post tropical cyclone Roslyn
continuing to weaken SE of the Baja Peninsula; whereas the remnant
moisture is persisting northward into central Arizona and western
New Mexico. Current radar imagery shows showers with embedded
thunderstorms across western portions of the state. Storm motion will
be north to northeast around 15 to 20mph. Although 12z PWATS were
below normal, moderate to locally heavy showers will favor western
areas through this evening.

Showers with embedded storms, with aid from subtropical moisture
shifting eastward, will focus across central and northeastern areas
Friday into Friday evening. Over the weekend, 500mb winds will
become westerly helping to usher in drier air into the state
although minimal surface moisture may linger Saturday before
completely drying out Sunday. Expect a warming trend in
temperatures as they gradually climb to near to above normal
readings central and east.

The approaching Pacific low over the Great Basin will dig as it
continues eastward before reaching central Colorado by Tuesday. As
the low digs and heads east, 500mb winds will pick up speed as
they shift southwesterly late Sunday into Monday. By Monday,
a Pacific front will move to the New Mexico/Arizona border. As
the front gains strength, SW winds will become strong and gusty
along the front as it pushes eastward. Meanwhile, a moisture
gradient will set up with the front developing a possible dryline
east of the central mountain chain. Showers will be possible
ahead of the front with potential of thunderstorms near the TX
border late Monday into Tuesday. Cooler temperatures will also
follow behind the front with Tuesday being drier and breezy. Wrap
around moisture from the upper low crossing Colorado could also
develop high mountain snow across the northern mountains according
to the latest GFS model run. If the Euro has it way, the low will
be much farther north over Wyoming with little to no snow chances
across the northern mountains.

32

&&

.FIRE WEATHER...
Remnant moisture plume from what was once Tropical Storm Roslyn
continues streaming from southwest to northeast across western New
Mexico this afternoon. The northern portion of the plume will
gradually shift east-southeastward tonight and Friday. Favored areas
for showers and thunderstorms Friday will shift to a swath extending
from the southwest mountains northeast to the mid RGV and northeast
highlands/plains.

Dry air will begin filtering in from the west Friday night into
Saturday. Mainly dry condtions with light winds will prevail through
the weekend. A few showers or thunderstorms are possible across the
mountains and far northeast plains Saturday afternoon.

Big changes remain on track for early next week. An unseasonably
strong upper low is forecast to drop southeastward through northern
California Sunday night and then through the southwest Great Basin
Monday morning. Southwest winds out ahead of the upper low and
associated surface cold front will increase markedly Monday. GFS,
ECMWF and Canadian models differ on how whether or not the main low
will track eastward through the northern Rockies (ECMWF and
Canadian) or whether it digs farther south, remains consolidated,
and tracks east through southern UT and CO (GFS). Both ECMWF and
Canadian  bring an upper level short-wave trough through northern NM
around the same time the GFS brings the main closed low through.
Sensible weather from all the models is similar on Monday with all
models brining a surface cold front through western NM Monday
afternoon and through the remainder of the area Monday evening and
Monday night. Strong northwest winds are forecast for Tuesday in the
wake of the system, especially across the central mountain chain
crest eastward.

Models agree that a dry northwest flow aloft will develop over NM
Wednesday through Friday. It appears the westerlies have returned
for more than a brief period and the 2016 North American Monsoon has
ended.

&&

33

.AVIATION...
18Z TAF CYCLE
Moisture continues to stream from southwest to northeast across
western NM. Scattered showers and thunderstorms will continue to
impact KGUP and KFMN through early evening, becoming ISOLD after
03z. Brief MVFR cigs will be possible as well as gusty outflow
winds from stronger storms. Elsewhere, VFR condtions will prevail.
Ceilings will gradually lower across central NM overnight as the
moisture plume shifts eastward.

33

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  77  49  77 /  70  30  10  10
Dulce...........................  44  75  40  74 /  30  40  30  20
Cuba............................  47  71  44  71 /  40  40  20  20
Gallup..........................  44  74  42  75 /  60  40  20  10
El Morro........................  42  69  39  71 /  70  50  20  20
Grants..........................  46  71  43  74 /  60  40  20  10
Quemado.........................  48  72  45  73 /  60  30  20  20
Glenwood........................  55  77  52  79 /  60  20  20  10
Chama...........................  42  69  40  68 /  40  50  30  20
Los Alamos......................  52  72  49  73 /  20  30  30  20
Pecos...........................  48  73  47  73 /  10  20  20  10
Cerro/Questa....................  45  72  43  71 /  10  30  20  10
Red River.......................  41  66  39  65 /  20  50  30  20
Angel Fire......................  35  68  32  67 /  10  40  30  20
Taos............................  44  74  41  74 /  10  30  20  10
Mora............................  46  71  46  70 /  10  30  30  20
Espanola........................  53  78  50  78 /  10  20  20  10
Santa Fe........................  51  72  49  72 /  10  20  20  20
Santa Fe Airport................  48  75  48  78 /  10  20  20  10
Albuquerque Foothills...........  56  76  55  78 /  10  20  20  10
Albuquerque Heights.............  57  78  56  81 /  10  20  20  10
Albuquerque Valley..............  55  80  53  82 /  10  20  20  10
Albuquerque West Mesa...........  57  80  54  82 /  20  20  20  10
Los Lunas.......................  55  81  51  83 /  10  20  20  10
Rio Rancho......................  57  80  54  83 /  10  20  20  10
Socorro.........................  57  81  55  85 /  10  20  20  10
Sandia Park/Cedar Crest.........  52  72  50  74 /  20  20  20  10
Tijeras.........................  52  73  49  75 /  10  20  20  10
Moriarty/Estancia...............  48  75  45  76 /   5  10  20  10
Clines Corners..................  48  72  49  76 /  10  10  20  20
Gran Quivira....................  51  73  51  75 /   5  10  20  10
Carrizozo.......................  53  76  53  80 /   5  10  10  10
Ruidoso.........................  50  69  51  73 /  10  20  20  20
Capulin.........................  47  77  48  74 /  10  20  40  20
Raton...........................  46  79  47  78 /   5  20  30  10
Springer........................  47  80  48  79 /   5  10  20  10
Las Vegas.......................  47  76  47  77 /  10  10  20  10
Clayton.........................  53  82  53  81 /   5  10  20  10
Roy.............................  49  79  49  78 /   5  10  20  10
Conchas.........................  55  83  57  84 /   5   5  10   5
Santa Rosa......................  54  83  56  86 /   5   5  10   5
Tucumcari.......................  55  85  57  88 /   5   5  10   5
Clovis..........................  51  79  54  84 /   5   0   0   5
Portales........................  50  78  53  83 /   5   0   0   5
Fort Sumner.....................  52  78  53  84 /   5   0   5   5
Roswell.........................  57  79  57  86 /   5   0   0   5
Picacho.........................  52  75  55  79 /   5  10  20  10
Elk.............................  49  69  52  74 /   5  20  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

32
Hazardous weather outlook, Sep 29, 5:53 AM MDT, 11 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT THU SEP 29 2016

NMZ501>540-301200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A COUPLE OF THUNDERSTORMS COULD BE STRONG THIS AFTERNOON AND
EARLY EVENING OVER CATRON COUNTY. WIND GUSTS TO 50 MPH AND HAIL UP
TO THE SIZE OF PENNIES WILL BE POSSIBLE BETWEEN 2 PM AND 8 PM
MDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS COULD BE STRONG MONDAY AFTERNOON AND EVENING
OVER THE EASTERN PLAINS...NEAR THE TEXAS BORDER. WIND GUSTS TO 50
MPH AND HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS COULD BE APPROACHED MONDAY IN
SMALL AREAS OF THE WEST AND NORTHEAST, THEN ACROSS THE EAST ON
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

In the hours before

Special weather statement, Sep 29, 5:41 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 PM MDT THU SEP 29 2016

NMZ519-521-300030-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO
MOUNTAINS-
541 PM MDT THU SEP 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BERNALILLO...NORTHEASTERN
VALENCIA AND SOUTH CENTRAL SANDOVAL COUNTIES UNTIL 630 PM MDT...

AT 538 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG OUTFLOW BOUNDARY
ALONG A LINE EXTENDING FROM THE ALBUQUERQUE WEST SIDE TO NEAR SOUTH
VALLEY TO NEAR ISLETA PUEBLO. MOVEMENT WAS NORTHEAST AT 25 MPH.

WIND GUSTS NEAR 40 MPH WILL BE LIKELY ALONG THIS OUTFLOW...ALONG
WITH BLOWING DUST. TEMPERATURES WILL FALL DRAMATICALLY FROM THE
LOWER 80S INTO THE LOWER 60S BEHIND THIS GUST FRONT.

LOCATIONS IMPACTED INCLUDE...
ALBUQUERQUE...RIO RANCHO...VALENCIA...LOS LUNAS...CORRALES...
BERNALILLO...LOS RANCHOS DE ALBUQUERQUE...BOSQUE FARMS...
PERALTA AND PARADISE HILLS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 40 BETWEEN MILE MARKERS 142 AND 169.
 INTERSTATE 25 BETWEEN MILE MARKERS 201 AND 239.

&&

LAT...LON 3517 10646 3485 10644 3476 10683 3517 10697
      3518 10696 3534 10659
TIME...MOT...LOC 2338Z 247DEG 20KT 3518 10683 3506 10671 3490 10664
3474 10671

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 5:41 PM MDTSpecial Weather StatementABQBernalillo49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.